Cannabis-Related Hospitalizations Among Older Adults Surge Following Marijuana Legalization

Cannabis-Related Hospitalizations Among Older Adults Surge Following Marijuana Legalization


Cannabis-related hospitalizations among older adults surged after Canada legalized the retail sale of marijuana, according to recent research.

A research letter published in JAMA Internal Medicine in May found that older adults living in Ontario made more trips to the emergency room for cannabis poisoning between October 2018 and December 2022 than they did in the years leading up to cannabis legalization in Canada. 

During the eight-year study period, there were 2,322 emergency room visits among those 65 or older. Nearly 17% of people had also been drinking alcohol when they went to the emergency department, 38.5% had cancer, and 6.5% had dementia

The data show that, compared to the number of cannabis poisoning hospitalizations between January 2015 and September 2018, ER trips among older adults doubled after cannabis flower was legalized in October 2018. The rate tripled after edibles became legal in January 2020.

“This is the tip of the iceberg because we’re only capturing emergency department visits,” lead author Nathan Stall MD, PhD, a geriatrician and general internal medicine provider at Sinai Health and assistant professor of medicine at the University of Toronto, told Health. “Some people may not visit the emergency department or seek care at all.”

For older adults, he added, cannabis poisoning is “not a benign phenomenon.”

Here’s what you need to know about cannabis poisoning, what’s behind the trend, and how you or your loved ones can lower the risk of a cannabis-related ER trip.

Jamie Grill / Getty Images


Cannabis poisoning—also known as cannabis toxicity or marijuana poisoning—largely occurs when someone uses or ingests too much delta-9-tetrahydrocannabinol, or THC, the main psychoactive component responsible for creating a high. 

“This is a chemical overdose or poisoning,” Sherry Yafai, MD, board-certified emergency medicine physician at Providence Saint John’s Medical Center in Santa Monica, CA, told Health

Symptoms of cannabis poisoning can vary, but Jamie Alan, PharmD, PhD, an associate professor of pharmacology and toxicology at Michigan State University, told Health that they may include:

  • Anxiety or panic attacks
  • Nausea
  • Vomiting
  • Fast heart rate
  • Hallucinations
  • Depressive thoughts
  • Chest pain
  • Seizures (in rare cases)

“We’re also seeing an overlap in stroke-like symptoms, specifically with difficulty speaking,” Yafai said.

The research letter didn’t explore why more older adults were hospitalized for cannabis poisonings after marijuana legalization. But Diane Calello, MD, executive medical director of New Jersey Poison Information and Education System, told Health that medical issues are common after drugs are legalized.

“Any time legalization is enacted or broadened, we see more use of these products,” she said. “In particular, legalization of edible products drives an increased use in people who might not otherwise use cannabis because it takes away the need to smoke in order to get high.”

Older adults may ingest cannabis by accident (mistake a THC gummy for candy, for example) or take cannabis intentionally, per the research letter. They are susceptible to cannabis poisoning for a variety of reasons, including being more likely to take medications that may interact with marijuana and having more conditions—chronic pain or dementia, for example—that could lead to an excess of marijuana use.

Many cannabis products also lack age-specific dosing instructions. Yafai sees this as a big issue—particularly in regard to edibles—because age and underlying health conditions can influence what’s considered a safe dosage. 

“There’s this step toward the public being told that cannabis and hemp are good for you—that it’s good for dementia, Parkinson’s disease, and sleep, and appropriately so,” Yafai said. “But the problem is that nobody is talking about the dose.”

“An 85-year-old who has never used THC before and takes a 10 milligram THC gummy…there is a high likelihood it will land them in the emergency room,” she added. 

Yafai pointed out that the only guidance people receive about THC dosing—if any at all—is from dispensary employees. “They are not trained in medicine, and they don’t know what other medications you’re on,” she said. 

Some older adults who have only smoked cannabis in the past, which causes a quick high, may also do what Stall calls “dose stacking,” where they take one edible and then take another within a few minutes because they don’t yet feel the effects.

Yafai said that since marijuana was legalized in California in 2016, there’s been an uptick in older adults going to the emergency room. A study published in 2023 backs this up, finding that cannabis-related emergency room visits among Californians older than 65 increased by over 1,800% between 2005 and 2019. 

The research letter’s findings are “pretty consistent with what we’re seeing in reality,” Yafai said. “We are seeing a small but interesting rise in older adults coming into the emergency department with accidental THC overdose.”

The trend isn’t confined to California, according to Diane Calello, MD., medical and executive director of New Jersey Poison Information and Education System and associate professor of emergency medicine at Rutgers New Jersey Medical School. “It has been repeatedly shown that in states where legalization is enacted, there is an increase in adult cannabis use and visits for cannabis poisoning to emergency departments,” she told Health.

If you’re interested in using cannabis, Yafai suggests talking to a doctor about it. If you don’t feel comfortable talking to your primary care physician, she recommends finding a cannabis doctor or nurse in your area who can provide personalized guidance. The Society of Cannabis Clinicians has an online database that allows you to search for providers by zip code.

If you do know your proper dosage, Alan suggests making “sure to check and double-check your dose of edibles” to be safe.

Anyone in the U.S. who thinks they are experiencing symptoms of cannabis poisoning should contact Poison Control at 800-222-1222. 

“Of course, if you feel like you’re not able to speak or you have motor difficulties, absolutely get yourself to an emergency department or call 911,” Yafai said.

The cannabis-related hospitalizations in Canada signal a wake-up call, she said. “It’s time for doctors and healthcare providers to understand that we also bear responsibility in educating patients,” she said. “We really want to encourage, if not require, cannabis education.”

Source link

قالب وردپرس

Back to top